South Dakota, 2018Tornado and Hail in South Dakota, June 29, 2018
June 29, 2018 · NWS UNR · 16 events in 3 counties and zones
A tornadic thunderstorm tracked eastward into the northern Black Hills from Wyoming. An EF-1 tornado began in Wyoming and moved across west central Lawrence County into Spearfish Canyon before dissipating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornadic thunderstorm tracked eastward into the northern Black Hills from Wyoming. An EF-1 tornado began in Wyoming and moved across west central Lawrence County into Spearfish Canyon before dissipating. Very large hail to baseball size fell from Lead and Deadwood to Tilford and Piedmont, causing significant damage. The storm continued to be severe as it moved farther east across west central South Dakota, producing wind gusts to 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 2:17 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 29, 2:17 PM MST, 1 hour 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
317 PM MDT Fri Jun 29 2018
.DISCUSSION...(This Evening Through Friday)
Issued at 318 PM MDT Fri Jun 29 2018
Current surface analysis shows low pressure over southeast SD,
with cold front now just east of the forecast area. Upper level
analysis shows large scale trough centered over the Northern
Rockies, with southwest flow over the Northern Plains. Skies are
variably cloudy across the area, the most sun to the east of the
Black Hills. Temps right now are in the mid 70s to mid 80s.
Thunderstorms have developed over northeast WY, with a couple
being severe right now. More showers and storms are developing
further south across eastern WY. Activity is moving east-
northeast.
A favorable severe weather threat remains in place through this
evening as storms spread east across the rest of the area. A good
amount of moisture in the low to mid levels remains across the area,
with SBCAPE values ranging from around 1500 j/kg over northeast WY
to over 2000 j/kg over parts of southwest and south central SD.
Shear is sufficient for supercells, especially across western and
southern portions of the forecast area. Cap looks to remain strong
to the east of the Black Hills this afternoon, with most of the
activity moving into these areas this evening. There is a strong
likelihood that the activity will consolidate into a MCS as it moves
into/through western SD late this afternoon and this evening. Main
threats with severe storms will be large hail and strong wind gusts,
but an isolated tornado threat is also expected from northeast WY to
southwest SD.
Saturday looks to be cool, mainly cloudy. and showery, especially
across the Black Hills and southern SD, as the trough moves across
the Northern Plains. Some thunderstorms are also expected,
especially across southern SD. A strong storm or two is possible
toward south central SD, but the severe threat looks minimal at this
time. Highs will only be in the upper 60s to upper 70s. Showers will
end Saturday evening with a dry and seasonably warm Sunday on tap.
Highs on Sunday will be in the mid 70s to mid 80s.
Next week looks to be very warm to hot with mainly dry conditions
for most areas as a ridge builds over the Plains into the midwest
states. Temperatures will be above average for much of the week,
highs in the 80s and 90s, with Independence Day possibly being the
warmest day of the week. Southwest flow on the back side of the
ridge could bring weak energy aloft at times with mainly isolated
storms possible, especially mid to late week.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1055 AM MDT Fri Jun 29 2018
Lingering MVFR CIGS over far southwestern SD and northwestern SD
will decrease early this afternoon; otherwise, mostly VFR
conditions will continue through the period. The exception will
be local IFR/MVFR conditions with scattered thunderstorms that
move west-to-east across the forecast area from roughly 19z-07z.
Also, after 08z some MVFR CIGS are expected to develop across far
southwestern into south-central SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...26
AVIATION...Bunkers
Hazardous weather outlook, Jun 29, 1:38 AM MST, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
238 AM MDT Fri Jun 29 2018
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
238 AM MDT Fri Jun 29 2018 /338 AM CDT Fri Jun 29 2018/
This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.
.DAY ONE...Today and Tonight
Numerous thunderstorms will move across the area this afternoon
into tonight. There is a slight risk of severe thunderstorms with
large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance of thunderstorms Saturday, mainly south of
Interstate 90. Severe thunderstorms are not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jun 29, 2:18 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 10 NNE ROZET 44.42N 105.12W
06/29/2018 M1.75 INCH CAMPBELL WY PUBLIC
&&
KCLARKLocal storm report, Jun 29, 2:39 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL HULETT 44.68N 104.60W
06/29/2018 M1.50 INCH CROOK WY TRAINED SPOTTER
&&
KCLARKLocal storm report, Jun 29, 2:41 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
341 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL HULETT 44.68N 104.60W
06/29/2018 M1.25 INCH CROOK WY PUBLIC
&&
AFOSCATOLocal storm report, Jun 29, 2:56 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND GST 1 SSE CARLILE 44.46N 104.79W
06/29/2018 E65 MPH CROOK WY TRAINED SPOTTER
0338 PM HAIL 1 SSE CARLILE 44.46N 104.79W
06/29/2018 E1.50 INCH CROOK WY TRAINED SPOTTER
&&
AFOSCATOLocal storm report, Jun 29, 3:02 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
402 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 4 SE SUNDANCE 44.36N 104.33W
06/29/2018 E1.00 INCH CROOK WY TRAINED SPOTTER
&&
KCLARKLocal storm report, Jun 29, 3:19 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL SUNDANCE 44.40N 104.37W
06/29/2018 E2.50 INCH CROOK WY TRAINED SPOTTER
PEAK WIND 56 MPH. LOTS OF TREE BRANCHES DOWN, SOME
SCREENS TORN OUT OF WINDOWS.
&&
AFOSCATOEvent by event
11 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Lawrence
- When
- June 29, 3:20 PM MST to 3:30 PM MST
- Where
- Lawrence County, 9.88 mi WNW of Cheyenne Crossing to 3.55 mi NW of Cheyenne Crossing
- Rating
- EF1
- Path length
- 7.07 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.353, -104.056
The tornado tracked east from Wyoming across the northwestern Black Hills. The tornado snapped trees and caused minor structural damage. The total path length was almost 20 miles.
Hail, Lawrence
- When
- June 29, 3:35 PM MST
- Where
- Lawrence County, Spearfish
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.490, -103.860
Hail, Lawrence
- When
- June 29, 3:42 PM MST
- Where
- Lawrence County, Lead
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 44.350, -103.770
Hail to the size of baseballs caused significant property damage in Lead.
Hail, Lawrence
- When
- June 29, 3:45 PM MST
- Where
- Lawrence County, Deadwood
- Measured
- 2 in hail
- Property damage
- $2.0 million
- Reported by
- Law Enforcement
- Coordinates
- 44.380, -103.730
Large hail caused significant property damage in Deadwood. The estimated damage to just public structures is 1.8 million dollars, with total damage in the city much higher.
Hail, Lawrence
- When
- June 29, 4:01 PM MST
- Where
- Lawrence County, 3 mi NE of Whitewood
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.491, -103.597
Hail, Meade
- When
- June 29, 4:08 PM MST
- Where
- Meade County, Tilford
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.300, -103.420
Hail, Meade
- When
- June 29, 4:09 PM MST
- Where
- Meade County, 4 mi NNW of Tilford
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.353, -103.451
Hail, Meade
- When
- June 29, 4:18 PM MST
- Where
- Meade County, 1 mi NNW of Piedmont
- Measured
- 2.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.243, -103.398
Hail, Meade
- When
- June 29, 4:18 PM MST
- Where
- Meade County, 2 mi SSE of Tilford
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 44.273, -103.404
Hail, Meade
- When
- June 29, 4:22 PM MST
- Where
- Meade County, 1 mi SE of Piedmont
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.220, -103.376
Hail, Meade
- When
- June 29, 4:24 PM MST
- Where
- Meade County, 2.55 mi NW of Black Hawk
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.180, -103.340
Hail, Meade
- When
- June 29, 4:30 PM MST
- Where
- Meade County, 2 mi E of Piedmont
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 44.230, -103.350
Thunderstorm Wind, Meade
- When
- June 29, 4:40 PM MST
- Where
- Meade County, 6.28 mi NNE of Ellsworth Afb
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 44.230, -103.040
Thunderstorm Wind, Pennington
- When
- June 29, 4:48 PM MST
- Where
- Pennington County, 5 mi WNW of New Underwood
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.118, -102.933
Thunderstorm Wind, Pennington
- When
- June 29, 5:14 PM MST
- Where
- Pennington County, 3.01 mi NW of Wasta
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.095, -102.500
Thunderstorm Wind, Pennington
- When
- June 29, 5:45 PM MST
- Where
- Pennington County, 8 mi S of Wall
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.874, -102.240
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 29, 2018$7.0 million · EF2 · 35 events
- Heat in New York, June 29, 20181 death · 1 event
- Tornado and Damaging Winds in North Dakota, June 29, 2018EF1 · 43 events
- Tornado in Florida, June 29, 2018$100,000 · EF0 · 1 event
- Tornado and Hail in Wyoming, June 29, 2018EF1 · 11 events
- Heat in Kentucky, June 29 to 30, 201822 events
- Hail and Damaging Winds in Minnesota, June 29, 20181 in hail · 20 events
- Excessive Heat and Heat in Wisconsin, June 29 to 30, 201820 events
- Hail and Damaging Winds in South Dakota, June 29, 20184.5 in hail · 20 events
- Heat in Illinois, June 29 to 30, 201819 events
- Hail and Damaging Winds in Michigan, June 29, 2018$14,000 · 60 kt wind · 11 events
- Marine Thunderstorm Winds and Waterspout in Lake Superior, June 29, 201861 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765262, 761321, 761322, 761323, 761324, 761325, 761326, 761327, 761328, 761329, 761330, 761331, 761333, 761336, 761338, 761339.